Alert archive / Montana / River Flood Watches in 2008

River Flood Watch 21, NWS Missoula, MT

May 20, 2008Sanders County, Montana

NWS Missoula, MT issued this river flood watch at May 20, 2008, 1:01 PM MDT for Sanders County, Montana. It was in force for 23 hr.

The area

The counties it named.

The facts

Issued
May 20, 2008, 1:01 PM MDT (19:01 UTC)
Expired
May 21, 2008, 11:44 AM MDT
In force
23 hr
Issued by
NWS Missoula, MT
Flood severity
None

County Sanders County, MT

The radar

The Missoula radar (KMSX), 111 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS65 KMSO 201901
FFAMSO
URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE MISSOULA MT
101 PM MDT TUE MAY 20 2008

 
MTC063-211901-
/O.CON.KMSO.FL.A.0019.000000T0000Z-000000T0000Z/
/ABOM8.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
101 PM MDT TUE MAY 20 2008

...THE NATIONAL WEATHER SERVICE IN MISSOULA CONTINUES A FLOOD WATCH 
FOR THE FOLLOWING RIVERS...

FOR THE CLARK FORK RIVER ABOVE MISSOULA, THE LATEST STAGE WAS 9.1 
FEET AT 12 PM TUESDAY. FLOOD STAGE IS 10.0 FEET. MINOR FLOODING IS 
POSSIBLE.

$$

IDC049-211901-
/O.CON.KMSO.FL.A.0016.000000T0000Z-000000T0000Z/
/STII1.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
101 PM MDT TUE MAY 20 2008

...THE NATIONAL WEATHER SERVICE IN MISSOULA CONTINUES A FLOOD WATCH 
FOR THE FOLLOWING RIVERS...

FOR THE SOUTH FORK OF THE CLEARWATER RIVER AT STITES, THE LATEST
STAGE WAS 7.1 FEET AT 12 PM TUESDAY. FLOOD STAGE IS 8.0 FEET. THE
MAXIMUM STAGE FORECASTED IS 7.7 FEET AT 12 AM SATURDAY.

$$

MTC089-211901-
/O.NEW.KMSO.FL.A.0021.080520T1901Z-000000T0000Z/
/PRCM8.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
101 PM MDT TUE MAY 20 2008

...THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A FLOOD WATCH 
FOR THE FOLLOWING RIVERS...

FOR THE PROSPECT CREEK AT THOMPSON FALLS, THE LATEST STAGE WAS 6.5 
FEET AT 11 AM TUESDAY. FLOOD STAGE IS 7.5 FEET. THE MAXIMUM STAGE 
FORECASTED IS 6.9 FEET AT 06 AM WEDNESDAY.

$$

MTC029-211901-
/O.CON.KMSO.FL.A.0018.000000T0000Z-000000T0000Z/
/NFFQ2.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
101 PM MDT TUE MAY 20 2008

...THE NATIONAL WEATHER SERVICE IN MISSOULA CONTINUES A FLOOD WATCH 
FOR THE FOLLOWING RIVERS...

FOR THE NORTH FORK OF THE FLATHEAD RIVER AT CANADIAN BORDER, THE
LATEST STAGE WAS 9.4 FEET AT 12 PM TUESDAY. FLOOD STAGE IS 10.5
FEET. THE MAXIMUM STAGE FORECASTED IS 9.5 FEET AT 06 PM WEDNESDAY.

$$

MTC029-211901-
/O.NEW.KMSO.FL.A.0022.080520T1901Z-000000T0000Z/
/POBM8.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
101 PM MDT TUE MAY 20 2008

...THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A FLOOD WATCH 
FOR THE FOLLOWING RIVERS...

FOR THE NORTH FORK OF THE FLATHEAD RIVER AT POLEBRIDGE, THE LATEST
STAGE WAS 11.2 FEET AT 07 AM TUESDAY. FLOOD STAGE IS 12.0 FEET. THE
MAXIMUM STAGE FORECASTED IS 11.6 FEET AT 06 PM WEDNESDAY.

$$

IDC049-211901-
/O.CON.KMSO.FL.A.0020.000000T0000Z-000000T0000Z/
/WHBI1.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
101 PM MDT TUE MAY 20 2008

...THE NATIONAL WEATHER SERVICE IN MISSOULA CONTINUES A FLOOD WATCH 
FOR THE FOLLOWING RIVERS...

FOR THE SALMON RIVER AT WHITE BIRD, THE LATEST STAGE WAS 30.9 FEET AT
12 PM TUESDAY. FLOOD STAGE IS 32.0 FEET. THE MAXIMUM STAGE FORECASTED
IS 30.7 FEET AT 06 AM THURSDAY.

$$

IDC049-211901-
/O.CON.KMSO.FL.A.0017.000000T0000Z-000000T0000Z/
/RIGI1.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
101 PM MDT TUE MAY 20 2008

...THE NATIONAL WEATHER SERVICE IN MISSOULA CONTINUES A FLOOD WATCH 
FOR THE FOLLOWING RIVERS...

FOR THE LITTLE SALMON RIVER AT RIGGINS, THE LATEST STAGE WAS 8.2 FEET
AT 12 PM TUESDAY. FLOOD STAGE IS 10.0 FEET. THE MAXIMUM STAGE 
FORECASTED IS 9.1 FEET AT 12 PM WEDNESDAY.

$$

IDC049-210904-
/O.CON.KMSO.FL.A.0007.000000T0000Z-080521T0904Z/
/SELI1.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
101 PM MDT TUE MAY 20 2008

...THE NATIONAL WEATHER SERVICE IN MISSOULA CONTINUES A FLOOD WATCH 
FOR THE FOLLOWING RIVERS...

FOR THE SELWAY RIVER NEAR LOWELL, THE LATEST STAGE WAS 12.7 FEET AT 
09 AM TUESDAY. FLOOD STAGE IS 14.0 FEET. THE MAXIMUM STAGE FORECASTED
IS 13.1 FEET AT 12 PM WEDNESDAY.

$$

STAY TUNED TO DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO OR YOUR
LOCAL TV OR RADIO STATIONS. INFORMATION CAN ALSO BE OBTAINED FROM OUR
HOMEPAGE AT WWW.WRH.NOAA.GOV/MISSOULA. 

ADDITIONAL INFORMATION IS AVAILABLE AT:
HTTP://AHPS2.WRH.NOAA.GOV/AHPS2/INDEX.PHP?WFO=MSO
1 follow-up statement
000 
WGUS65 KMSO 211744
FFAMSO
URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE MISSOULA MT
1144 AM MDT WED MAY 21 2008

IDC049-211814-
/O.CAN.KMSO.FL.A.0016.000000T0000Z-000000T0000Z/
/STII1.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1144 AM MDT WED MAY 21 2008

...THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELED THE FLOOD
WATCH FOR THE FOLLOWING RIVER...

FOR THE SOUTH FORK CLEARWATER RIVER AT STITES, THE LATEST STAGE WAS
7.2 FEET AT 11 AM WEDNESDAY. FLOOD STAGE IS 8.0 FEET. THE MAXIMUM
STAGE FORECASTED IS 7.6 FEET AT 06 AM SATURDAY.

$$

MTC063-211814-
/O.CAN.KMSO.FL.A.0019.000000T0000Z-000000T0000Z/
/ABOM8.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1144 AM MDT WED MAY 21 2008

...THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELED THE FLOOD
WATCH FOR THE FOLLOWING RIVER...

FOR THE CLARK FORK RIVER ABOVE MISSOULA, THE LATEST STAGE WAS 9.1 
FEET AT 11 AM WEDNESDAY. FLOOD STAGE IS 10.0 FEET. THE MAXIMUM STAGE 
FORECASTED IS 9.8 FEET AT 12 AM SUNDAY.

$$

MTC089-211814-
/O.CAN.KMSO.FL.A.0021.000000T0000Z-000000T0000Z/
/PRCM8.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1144 AM MDT WED MAY 21 2008

...THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELED THE FLOOD
WATCH FOR THE FOLLOWING RIVER...

FOR THE PROSPECT CREEK AT THOMPSON FALLS, THE LATEST STAGE WAS 6.1 
FEET AT 07 AM WEDNESDAY. FLOOD STAGE IS 7.5 FEET. THE MAXIMUM STAGE 
FORECASTED IS 5.9 FEET AT 12 PM WEDNESDAY.

$$

MTC029-221744-
/O.CON.KMSO.FL.A.0018.000000T0000Z-000000T0000Z/
/NFFQ2.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1144 AM MDT WED MAY 21 2008

...THE NATIONAL WEATHER SERVICE IN MISSOULA CONTINUES THE FLOOD WATCH
FOR THE FOLLOWING RIVER...

FOR THE NORTH FORK FLATHEAD RIVER AT CANADIAN BORDER, THE LATEST
STAGE WAS 9.5 FEET AT 11 AM WEDNESDAY. FLOOD STAGE IS 10.5 FEET. THE
RIVER WILL REMAIN HIGH AND POSSIBLY REACH FLOOD STAGE THIS
AFTERNOON.

$$

MTC029-221744-
/O.CON.KMSO.FL.A.0022.000000T0000Z-000000T0000Z/
/POBM8.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1144 AM MDT WED MAY 21 2008

...THE NATIONAL WEATHER SERVICE IN MISSOULA CONTINUES THE FLOOD WATCH
FOR THE FOLLOWING RIVER...

FOR THE NORTH FORK FLATHEAD RIVER AT POLEBRIDGE, THE LATEST STAGE WAS
11.9 FEET AT 08 AM WEDNESDAY. FLOOD STAGE IS 12.0 FEET. THE RIVER
WILL REMAIN HIGH AND POSSIBLY REACH FLOOD STAGE THIS AFTERNOON.

$$

IDC049-221744-
/O.CON.KMSO.FL.A.0020.000000T0000Z-000000T0000Z/
/WHBI1.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1144 AM MDT WED MAY 21 2008

...THE NATIONAL WEATHER SERVICE IN MISSOULA CONTINUES THE FLOOD WATCH
FOR THE FOLLOWING RIVER...

FOR THE SALMON RIVER AT WHITE BIRD, THE LATEST STAGE WAS 31.2 FEET AT
11 AM WEDNESDAY. FLOOD STAGE IS 32.0 FEET. THE RIVER WILL REMAIN HIGH
AND POSSIBLY REACH FLOOD STAGE THIS AFTERNOON. 

$$

IDC049-211814-
/O.CAN.KMSO.FL.A.0017.000000T0000Z-000000T0000Z/
/RIGI1.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1144 AM MDT WED MAY 21 2008

...THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELED THE FLOOD
WATCH FOR THE FOLLOWING RIVER...

FOR THE LITTLE SALMON RIVER AT RIGGINS, THE LATEST STAGE WAS 8.0 FEET
AT 11 AM WEDNESDAY. FLOOD STAGE IS 10.0 FEET. THE MAXIMUM STAGE 
FORECASTED IS 8.2 FEET AT 12 AM THURSDAY.

$$

STAY TUNED TO DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO OR YOUR
LOCAL TV OR RADIO STATIONS. INFORMATION CAN ALSO BE OBTAINED FROM OUR
HOMEPAGE AT WWW.WRH.NOAA.GOV/MISSOULA. 

ADDITIONAL INFORMATION IS AVAILABLE AT:
HTTP://AHPS2.WRH.NOAA.GOV/AHPS2/INDEX.PHP?WFO=MSO

What forecasters said that day

The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this river flood watch went out at May 20, 8:59 AM MDT, 4 hours 2 minutes earlier.

Area forecast discussion, May 20, 8:59 AM MDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
859 AM MDT TUE MAY 20 2008

.DISCUSSION...THE COLD FRONTAL PASSAGE THIS AFTERNOON IS QUITE
STRONG AND WIND GUSTS ARE EXPECTED TO BE 25-40 MPH FOR A BRIEF
PERIOD OF TIME...AROUND AN HOUR...DURING FRONTAL PASSAGE. HAVE
UPDATED THE ZONES TO INCREASE WIND GUSTS. IT ALSO APPEARS THAT
PRECIPITATION WILL START JUST A BIT LATER IN THE MORNING...MORE
TOWARD NOON.

&&

.AVIATION...A COLD FRONT WILL SWEEP ACROSS THE AREA TODAY. STRONG
WEST WINDS WITH GUSTS TO 40 MPH ARE POSSIBLE ALONG FRONTAL
PASSAGE. EXPECT FRONTAL PASSAGE BETWEEN 1 PM AND 6 PM TODAY. RAIN...HEAVY
AT TIMES...WILL BRIEFLY LOWER CEILINGS AND REDUCE VISIBILITIES.
ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY...ESPECIALLY IN
SOUTHWEST MONTANA.

&&

.PREV DISCUSSION... /ISSUED 628 AM MDT TUE MAY 20 2008/

DISCUSSION...LATEST SATELLITE AND RADAR DATA SHOW RAPID
CONVECTIVE DEVELOPMENT OCCURRING OVER THE COLUMBIA BASIN OF
OREGON. THE MORNING CONVECTION IS ASSOCIATED WITH THE APPROACHING
COLD FRONT THAT IS DETAILED IN THE DISCUSSION BELOW. THE FORECAST
PACKAGE IS BEING UPDATED TO INCLUDE THE MENTION OF MORNING
THUNDERSTORM ACTIVITY IN THE WESTERN ZONES. THE REST OF THE
FORECAST IS RIGHT ON TRACK.

AVIATION...A COLD FRONT WILL SWEEP ACROSS THE AREA TODAY BRINGING
SHOWERS THAT WILL PRODUCE LOCALLY HEAVY DOWNPOURS. MOUNTAINS AND
PASSES MAY BE OCCASIONALLY OBSCURED BY PRECIPITATION. IN
ADDITION...VISIBILITIES MAY BE REDUCED AT TIMES. THE POTENTIAL
EXISTS FOR THUNDERSTORMS THIS AFTERNOON SOUTH AND EAST OF A LINE
STRETCHING FROM CONDON, MONTANA TO DIXIE, IDAHO.

HYDROLOGY...BOTH MAIN STEM RIVERS AND SMALLER STREAMS ACROSS
WESTERN MONTANA AND NORTH CENTRAL IDAHO WILL CONTINUE TO
EXPERIENCE HIGH WATER CONDITIONS. SOME RIVERS AND STREAMS HAVE
ALREADY ECLIPSED FLOOD STAGE. OTHERS HAVE APPROACHED BANKFULL.
PLEASE MONITOR GTFFLSMSO AND GTFFFAMSO FOR CURRENT INFORMATION AND
FORECASTS REGARDING THE ONGOING SITUATION.

PREV DISCUSSION... /ISSUED 340 AM MDT TUE MAY 20 2008/

DISCUSSION...A STRONG COLD FRONT WILL SWEEP SOUTHEAST ACROSS WRN
MONTANA AND NORTH CENTRAL IDAHO THIS AFTERNOON. THE MAIN CONCERN
WITH THE FRONT WILL BE FOR RAIN...LOCALLY HEAVY AT TIMES OVER
NORTH CENTRAL IDAHO AND EXTREME WESTERN MONTANA. WHILE THE
PRECIPITATION IN THE VALLEYS WILL LIKELY BE SOAKED UP BY THE VERY
DRY GROUND...THE MID AND UPPER SLOPES COULD ALLOW FOR RUNOFF TO
OCCUR INTO THE ALREADY SWOLLEN RIVERS AND STREAMS. RIGHT NOW IT
APPEARS THAT BETWEEN 0.5 AND 1.0 INCHES OF RAIN IS EXPECTED TO FALL
ACROSS IDAHO AND CLEARWATER COUNTIES IN IDAHO. LOCATIONS ALONG AND
EAST OF THE WHITEFISH AND MISSION RANGES IN FLATHEAD COUNTY ARE
ALSO EXPECTED TO SEE SIMILAR AMOUNTS. AMOUNTS NEAR 0.5 INCHES ARE
EXPECTED OVER PORTIONS OF LINCOLN...SANDERS AND MINERAL COUNTIES.
ANOTHER CONCERN WITH THIS FRONT WILL BE FOR THUNDERSTORM ACTIVITY.
SOME POTENTIAL STILL EXISTS FOR THE DEVELOPMENT OF A FEW STRONG
AND MAYBE SEVERE THUNDERSTORMS OVER SW MONTANA AND LEMHI COUNTY.
HOWEVER...THE CURRENT THINKING IS THAT THE INSTABILITY IS NOT GOING TO
BE STRONG ENOUGH TO SUPPORT MORE THAN A FEW (AT BEST).

AFTER THE COLD FRONT SWEEPS THROUGH TODAY...THE UPPER TROUGH WILL
MOVE OVER THE AREA. AS THIS OCCURS...A MUCH COOLER AIRMASS WILL
MOVE OVER THE REGION. SNOW LEVELS WILL DROP TO AROUND 5000-7000
FEET. THIS SHOULD HELP DECREASE THE RUNOFF RATES FROM THE SNOW
MELTS. MOST RIVERS AND STREAMS SHOULD DROP BACK TO BE BELOW FLOOD
STAGE AT LEAST THROUGH THURSDAY. THE LAST THING TO NOTE IN THE
SHORT TERM PERIOD IS THAT THE MODELS HAVE BEEN CONSISTENTLY
SHOWING THE DEVELOPMENT OF A DEFORMATION BAND OF PRECIPITATION OVER
SW MT BEGINNING TONIGHT...LASTING THROUGH AT LEAST THURSDAY
AFTERNOON. THIS WILL NEED TO BE MONITORED CLOSELY BECAUSE RUNOFF
FROM THE CREEKS IN THE SAPPHIRE RANGE (LIKE SKALKAHO CREEK) COULD
IMPACT RIVER LEVELS ON THE BITTERROOT RIVER.

THURSDAY NIGHT THROUGH MONDAY NIGHT...THE EXTENDED FORECAST CAN BE
SUMMED UP IN TWO WORDS...COOL AND WET. MODELS ARE STILL INDICATING
A MID-LEVEL CLOSED LOW RETROGRADING OVER THE NORTHERN ROCKIES FROM
THURSDAY THROUGH THE WEEKEND. THE BIGGEST DIFFERENCES AT THIS TIME
ARE IN THE UPPER LEVELS WITH THE 500MB LOW OPENING INTO A TROUGH
AND EITHER STAYING THAT WAY OR CLOSING OFF AND RETROGRADING.
REGARDLESS OF THE UPPER LEVEL DIFFERENCES...THIS AREA OF TROUGHINESS
WILL SIT OVER THE GREAT BASIN AND IMPACT THE NORTHERN ROCKIES WITH
OFF AND ON SHOWERS THROUGH THE WEEKEND. AS A RESULT...HIGH
TEMPERATURES WILL CONTINUE TO BE BELOW SEASONAL NORMALS.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...RPN
LONG TERM....HENRY
AVIATION...RPN
Hazardous weather outlook, May 20, 12:59 PM MDT, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
1259 PM MDT TUE MAY 20 2008

MTZ002-043-211130-
WEST GLACIER REGION-POTOMAC/SEELEY LAKE REGION-
1259 PM MDT TUE MAY 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A PACIFIC COLD FRONT WILL SWEEP ACROSS THE REGION LATE THIS AFTERNOON
AND TONIGHT PRODUCING STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A VERY MOIST SOUTHEASTERLY FLOW IS EXPECTED TO DEVELOP WEDNESDAY
NIGHT AND CONTINUE INTO FRIDAY. THIS FLOW MAY PRODUCE MODERATE TO
HEAVY AMOUNTS OF PRECIPITATION...ESPECIALLY ALONG THE CONTINENTAL
DIVIDE AND THE HIGHER TERRAIN FROM GLACIER PARK SOUTHWARD TO THE
SEELEY REGION. SNOW LEVELS WILL BE NEAR 6000 FEET THURSDAY AND
THURSDAY NIGHT WITH SIGNIFICANT SNOW ACCUMULATION POSSIBLE AT THE
HIGHER ELEVATIONS. HOWEVER...IN THE LOWER ELEVATIONS...THE
MODERATE TO HEAVY RAIN MAY AGAIN PRODUCE A SIGNIFICANT INCREASE TO
STREAM AND RIVER FLOWS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 9:44 PM MDTRiver Flood WarningMSOMissoula4 days
May 20, 1:01 PM MDTRiver Flood WatchMSOFlathead27 hr

Nearby

River Flood Watches in Montana, 2008Every river flood watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.